Iowa, 2017

Tornadoes and Hail in Iowa, June 28 to 29, 2017

June 28 to 29, 2017 · NWS DVN · 13 events in 6 counties and zones

Low pressure moving along a cold front helped produce supercell thunderstorms with large hail, damaging winds, and tornadoes over much of Iowa the afternoon and evening of June 28th, 2017. This event produced two EF2 tornadoes between Cedar Rapids and Dubuque, Iowa, and a few other weak tornadoes in eastern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure moving along a cold front helped produce supercell thunderstorms with large hail, damaging winds, and tornadoes over much of Iowa the afternoon and evening of June 28th, 2017. This event produced two EF2 tornadoes between Cedar Rapids and Dubuque, Iowa, and a few other weak tornadoes in eastern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 2:23 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 28, 2:23 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
323 PM CDT Wed Jun 28 2017

.SYNOPSIS...
Issued at 323 PM CDT Wed Jun 28 2017

Thunderstorms have been festering over the forecast area through
much of the afternoon in the wake of the early morning heavy
rain producing storms. These storms have recently strengthened
some south of the Quad Cities. In the big picture, an upper level
shortwave was moving across northern IA and a 60 kt upper level
jet max is moving into western Iowa causing an uptick in storms
over northern and western IA and along the MO River in southwest
IA. Deep shear and increasing instability will favor severe storm
development and a tornado watch was just issued for most of IA and
northern MO.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Severe weather and heavy rainfall will be the focus overnight
through at least Thursday night. Developing severe storms over
western and northern IA will likely evolve into a more linear
structure overnight and advance southeast over especially the
southern half of the local forecast area. Like last night, the
with abundant moisture, will continue a heavy rain threat. Deeper
wind shear, high CAPES and possibly boundary interactions will
lead to an enhanced severe risk with all modes including large
hail, damaging winds and tornadoes, especially late this afternoon
through evening. From late evening through overnight, the severe
threat will likely diminish, but will have to watch for any
possible back-building for a heavy rainfall threat, especially
over the forecast area south of I-80.

Forecast models largely continue the idea of the main boundary
stalling from west to east across southern IA or northern MO late
tonight and remaining there through Thursday. Additional mid level
shortwaves and high levels of moisture on a southwest low level
flow impinging on the boundary will continue the risk for heavy
rainfall and at least a slight risk for severe weather as
demonstrated by the SPC day 2 outlook with a slight risk over most
of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Another wave of showers and thunderstorms is possible for late
Friday into Saturday ahead of another shortwave traversing
through broad Upper Midwest/Great Lakes trough. However,
conditions will not be as conducive for heavy rainfall.

Semi-zonal to W/NW flow looks to keep things somewhat unsettled
late weekend through early next week with periodic shower
chances. Temperatures look to be near to slightly below normal
throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 145 PM CDT Wed Jun 28 2017

Strong to severe storms are expected across the area this
afternoon through this evening, and possibly much of the night
south of I-80. Some lingering low clouds may produce MVFR
ceilings at CID and DBQ early this afternoon. Otherwise, VFR
conditions will prevail through the afternoon. There is the
potential for low clouds possibly into MVFR range to develop
associated with thunderstorm complexes overnight into Thursday
morning, but confidence was not high enough to include in the
forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Jun 28, 11:11 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
1211 PM CDT Wed Jun 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop this afternoon over
eastern Iowa and spread east to southeast across most of the
outlook area from late afternoon through evening. These storms
will likely develop west of highway 218 and north of Interstate 80
between 2 pm and 4 pm. Severe weather threats include damaging
wind, large hail, torrential rainfall and isolated tornadoes.

The Storm Prediction Center has placed most of eastern Iowa and
northwest Illinois in an enhanced risk for severe weather for this
afternoon and evening. All of west central Illinois and northeast
Missouri are in a slight risk for severe weather.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are again likely Thursday into Friday. There is a
risk of severe storms and very heavy rainfall, mainly south of
Highway 30 or roughly south of a line from Cedar Rapids Iowa to
Sterling Illinois.

Active weather will continue into next week with almost daily
chances for thunderstorms Saturday through Tuesday. At this time
it is too early to determine the threat for severe thunderstorms
beyond Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

Sheets

The radar

The Quad Cities radar (KDVN), 101 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 6 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Linn

When
June 28, 5:38 PM CST to 5:58 PM CST
Where
Linn County, 0.58 mi SSE of Central City to 4.17 mi NE of Prairieburg
Rating
EF2
Path length
10.19 mi
Path width
200 yd
Continued into
Jones, Ia (DVN)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
42.192, -91.527

The tornado touched down south of Central City in the county fairgrounds outfield area, and tracked about 12 miles northeast through Prairieburg before lifting in rural Jones County. The most intense damage occurred near and in Prairieburg. At a farmstead just southwest of town, a woman was injured when her garage collapsed on her. In Prairieburg, the grain elevator sustained severe damage, one mobile home was lofted and destroyed, and another mobile home severely damaged. On the east edge of town, a horse barn was destroyed. One horse was killed and two others sustained injuries. Northeast of town, a hog building was destroyed, killing several young hogs. This EF2 tornado continued into Jones County, Iowa.

Tornado, Jones

When
June 28, 5:58 PM CST to 6:01 PM CST
Where
Jones County, 8.51 mi NW of Langworthy to 8.21 mi WNW of Monticello
Rating
EF2
Path length
1.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
42.273, -91.364

The tornado touched down south of Central City in the county fairgrounds outfield area, and tracked about 12 miles northeast through Prairieburg before lifting in rural Jones County. The most intense damage occurred near and in Prairieburg. At a farmstead just southwest of town, a woman was injured when her garage collapsed on her. In Prairieburg, the grain elevator sustained severe damage, one mobile home was lofted and destroyed, and another mobile home severely damaged. On the east edge of town, a horse barn was destroyed. One horse was killed and two others sustained injuries. Northeast of town, a hog building was destroyed, killing several young hogs. This EF2 tornado moved in from Linn County.

Tornado, Jones

When
June 28, 6:14 PM CST to 6:16 PM CST
Where
Jones County, 4.23 mi N of Monticello to 4.56 mi N of Monticello Muni Arpt
Rating
EF2
Path length
1.28 mi
Path width
30 yd
Continued into
Delaware, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
42.291, -91.188

A narrow EF2 tornado with winds estimated at 120 mph touched down in a field about 4 miles north of Monticello and tracked east northeast from Jones County crossing into Delaware County. The tornado struck neighboring farmsteads at the junction of 148th Ave. and Jones-Delaware County Road. Two grain bins and seven outbuildings were destroyed. Two garages had the doors blown in and five wooden power poles were snapped, including three larger transmission lines. The most unusual damage was an 18 foot missile that was formed from four sections of a grain bin roof that were folded into a narrow cone shape and propelled into the garage attic over 100 yards away. This EF2 tornado began in Jones County, and moved into Delaware County.

Thunderstorm Wind, Delaware

When
June 28, 6:15 PM CST
Where
Delaware County, Hopkinton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.350, -91.250

Large branches blown down.

Tornado, Delaware

When
June 28, 6:16 PM CST to 6:18 PM CST
Where
Delaware County, 1.86 mi SSE of Sand Spg to 2.38 mi SE of Sand Spg
Rating
EF2
Path length
1.22 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
42.296, -91.164

A narrow EF2 tornado with winds estimated at 120 mph touched down in a field about miles 4 north of Monticello and tracked east northeast from Jones County into Delaware County. The tornado struck neighboring farmsteads at the junction of 148th Ave. and Jones-Delaware Co Road. Two grain bins and seven outbuildings were destroyed. Two garages had the doors blown in and five wooden power poles were snapped, including three larger transmission lines. The most unusual damage was an 18 foot missile that was formed from four sections of a grain bin roof that were folded into a narrow cone shape and propelled into the garage attic over 100 yards away. This EF2 tornado began in Jones County, and moved into Delaware County.

Thunderstorm Wind, Delaware

When
June 28, 6:17 PM CST
Where
Delaware County, 0.86 mi NW of Sand Spg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.330, -91.190

Power lines were reported down due to wind.

Hail, Benton

When
June 28, 6:20 PM CST
Where
Benton County, 3.15 mi ESE of Vinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.160, -91.970

Hail was accompanied by 40 to 50 mph winds.

Tornado, Benton

When
June 28, 6:26 PM CST
Where
Benton County, 2.42 mi ESE of Vinton
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
42.154, -91.988

A brief touchdown of an EF0 tornado that was seen on a citizen's video was confirmed by a location of isolated damage of two trees and an adjacent corner of a metal outbuilding's roof where a single panel was blown off.

Tornado, Jones

When
June 28, 6:56 PM CST to 7:00 PM CST
Where
Jones County, 1.64 mi SW of Oxford Jct to 0.57 mi ESE of Oxford Jct
Rating
EF1
Path length
2 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
41.966, -90.995

The EF1 tornado began in a field and traveled mostly through farm land and wooded river valley southwest of Oxford Junction. Just south of Oxford Junction, two non anchored mobile homes were destroyed, a machine shed was damaged, and a camper was blown over.

Thunderstorm Wind, Dubuque

When
June 28, 7:23 PM CST
Where
Dubuque County, 0.86 mi NE of (Dbq)dubuque Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.410, -90.710

Thunderstorm Wind, Buchanan

When
June 29, 9:21 PM CST
Where
Buchanan County, 1.47 mi NNW of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -91.890

Winds sustained around 60 mph were estimated by the spotter, along with heavy rain. The spotter thought higher gusts occurred, but no damage was seen.

Thunderstorm Wind, Buchanan

When
June 29, 9:23 PM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.910

No damage reported.

Thunderstorm Wind, Dubuque

When
June 29, 10:44 PM CST
Where
Dubuque County, 2.06 mi SE of Key West
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.430, -90.650

No damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700611, 700613, 700614, 700624, 700615, 700623, 700619, 700616, 700618, 700621, 700625, 700627, 700628.